My Body Couldn't Handle The Pill

Posted -

This is an account of my personal problems and experience with female birth control over the years, it is not to discourage readers. I am a full supporter of birth control and all of the wonderful things it does for our bodies. My goal is to show you that it is okay to try other forms of birth control and to please talk to your doctor (more than I did) about any concerns you have.

I started birth control my junior year of high school (about 16 years old). I had some acne and a steady boyfriend at the time, so even though nothing was going on I wanted to be prepared. The first pill that I was on was called Ortho Novum. It was a medium dosage of hormones. As most of you know, it takes a few months for your hormones to even out. One second I would be crying; the next I would be angry at someone. My emotions were unpredictable and hard for me to handle.

On top of my mood swings, I would get intense nausea. I felt like I was going to throw up all the time after I took my pill. When I consulted my doctor she said that I had to eat with my pill since I had a sensitive stomach but I still had to take the pill at the same time every day in order for it to be effective. It was hard for me to change my eating habits because I was involved in various after school activities so my dinner time was never consistent.

I ended up switching to a different pill going into my freshman year of college. I was still nauseated whenever I took the pill. I was actually throwing up multiple times a month instead of just feeling like I was going to.

News flash: the pill is not effective if it is thrown up. This terrified me even though I still used condoms, I felt less in control. Also, feeling nauseated plus being sexually active made me nervous no matter how safe I was. I always thought there was a teeny tiny chance I could be pregnant. So, I decided to switch pills again.

The third pill I tired was called Apri. I remember the name because I was on this pill from the start of my second semester of freshman year until the summer before my senior year. While I was on Apri I did not have mood swings, my periods were light, but I was still nauseated. I began to blame myself because on a busy college schedule it was impossible for me to eat at the same time every day. Sometimes I could eat with my pill, other times I had to deal with feeling sick all night long. But at least I was only throwing up every few months on this birth control pill.

Finally, after years of trying different pills a new doctor suggested the Nuva Ring. It looks like a clear pony tail holder that you put in like a tampon. The hormones are absorbed and luckily for me, they do not have to go through your stomach. I have not felt nauseated one time from the birth control.

I kept trying the pill because I thought that it was the only kind of birth control that I could stop taking if I needed to. I was scared of getting anything implanted for years at a time. I wish I knew that there was a better birth control for me sooner than I did. If you have any doubts or curiosity talk to your doctor and be more persistent than I was.

Editor's Note

Are you an aspiring journalist or just looking for an outlet where you can share your voice? Apply to write for Her Campus!

User login